Texas, 2010

Wildfire in Texas, December 15, 2010

December 15, 2010 · NWS LUB · 2 events in 2 counties and zones

Strong westerly winds sustained at speeds near 30 mph to 35 mph, record high temperatures, and relative humidity values less than 10% contributed to critical fire weather on the South Plains on the 15th. S.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds sustained at speeds near 30 mph to 35 mph, record high temperatures, and relative humidity values less than 10% contributed to critical fire weather on the South Plains on the 15th.

A wildfire quickly grew from an ignition source along U.S. Highway 70 west of Earth (Lamb County) around 11:15 CST. The fire jumped the four-lane U.S. Highway and then ran through grasslands. At least seven structures were threatened and saved. The fire burned 1,600 acres before it was finally contained around 15:00 CST.

At 15:10 CST a fire ignited along Texas Highway 207 just north of Floydada. The fire burned through wooden utility poles and downed power lines before scorching more than 2,600 acres of grassland.

Although an estimated 4,200 acres burned, no injuries or serious damages were reported. Texas Forest Service and Department of Public Safety investigations revealed that both fires began from incidental sources along major routes, possibly from discarded cigarettes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 15, 9:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 15, 9:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
958 AM CST WED DEC 15 2010

.UPDATE...
A 50+KT JETLET CENTERED AROUND 850MB IS TRANSLATING OVER THE
NORTHERN ZONES ATTM...RESULTING IN INTERMITTENT SUSTAINED WIND
SPEEDS OF 30+MPH PER WTM OBSERVATIONS. A QUICK LOOK AT 12Z NAM
DATA SUGGEST NEAR ADVISORY/ADVISORY LEVEL WINDS MAY BECOME MORE
PERSISTENT AND WIDESPREAD BY MIDDAY/EARLY AFTERNOON. WE WILL
CONTINUE TO MONITOR THIS POTENTIAL AND A WIND ADVISORY MAY BE
REQUIRED.

&&

.FIRE WEATHER...
FOLLOWING EXTREMELY POOR OVERNIGHT RH RECOVERIES OF ONLY 20-30 PERCENT
AT MANY LOCATIONS WEST OF THE CAPROCK...THE INTERMITTENT ONSET OF
CRITICAL FIRE WEATHER HAS OCCURRED AT A FEW LOCATIONS EARLIER THAN
ANTICIPATED...ESPECIALLY OVER THE NORTHERN HALF OF THE WARNED AREA.
SOME WTM SITES WITHIN FAVORED DOWNSLOPE AREAS ALONG THE ESCARPMENT ARE
ALREADY 10-12 DEGREES ABOVE SEASONAL AVERAGES WITH RH/S ALREADY
APPROACHING 10 PERCENT. THUS FIRE WEATHER TODAY WILL BE CERTAIN TO
MEET LEVELS CONSISTENT WITH A HIGH FREQUENCY OF PAST WILDLAND
FIRE OCCURRENCE PER LOCAL STUDIES. THIS WILL BE OF PARTICULAR
CONCERN GIVEN THAT TFS SUGGESTS FUELS HAVE REACHED A CRITICALLY
DRY STATE IN THE WAKE OF RECENT DRY/RECORD WARMTH. WINDS MAY BE
JUST SHY OF VALUES USUALLY SEEN TO ASSOCIATED WITH FIRE STARTS
FROM UTILITIES...WHICH MAY HELP TO MITIGATE IGNITION SOURCES. IT
SHOULD BE URGED THAT ALL ACTIVITIES WHICH MAY GENERATE OPEN FLAMES
OR SPARKS SHOULD BE STRICTLY AVOIDED GIVEN THE SEVERITY OF TODAY/S
FIRE WEATHER. ESPECIALLY ALONG A CORRIDOR CENTERED FROM ROUGHLY
DIMMITT TO GUTHRIE...WHERE THE STRONGEST WINDS APPEAR POISED TO
PERSIST IN PROXIMITY TO A LOW LEVEL THERMAL RIDGE.

&&

.PREV DISCUSSION... /ISSUED 530 AM CST WED DEC 15 2010/

AVIATION...
WEST WINDS TO INCREASE THIS MORNING...PAST 20KT AT KLBB BUT LIKELY
NOT GETTING THAT STRONG AT KCDS GIVEN PROXIMITY OF A SFC TROUGH OF
LOW PRESSURE TO THAT TAF SITE. WINDS MAY KICK UP ENOUGH DUST TO
RESULT IN A MINOR VSBY RESTRICTION AT KLBB. WINDS WILL DIMINISH
NEAR SUNSET THEN SWITCH TO THE NORTH WITH THE PASSAGE OF A COLD
FRONT.

PREV DISCUSSION... /ISSUED 439 AM CST WED DEC 15 2010/

SHORT TERM...
MODERATELY TIGHT HEIGHT GRADIENT IN MID LEVEL ZONAL FLOW ALOFT TODAY
WILL LEAD TO WINDY CONDITIONS ACROSS THE FCST AREA TODAY. MID LEVEL
JET STREAK PROGGED TO EXIT NM HIGH PLAINS AND CROSS THE NRN ZONES
TODAY. AT THE SFC REMNANT FRONTAL BOUNDARY DRAPED ACROSS THE SERN
PANHANDLE WILL SHIFT TO THE NE AS HIGHER MOMENTUM AIR MIXES DOWN
LATE THIS MORNING. ATTM EXPECT STRONGEST WINDS IN THE NCNTL ZONES
/EXPECTING TO STAY JUST BELOW ADVISORY CRITERIA/ WITH WEAKEST
WINDS IN THE NE AND SW. TEMPS WILL REACH RECORD LEVELS WITH THIS
PATTERN...RUNNING 20 TO 30 DEGREES WARMER THAN NORMAL. LOW LEVEL
THERMAL RIDGE AXIS WILL SHIFT EWD TO THE ROLLING PLAINS DISPLACING
THE COLD AIR THAT WAS THERE YESTERDAY. HIGH TEMPS NEAR MOS
GUIDANCE NUMBERS LOOK GOOD ATTM. COLD FRONT TO MOVE THROUGH THE
AREA TONIGHT AS A SHORT WAVE TROUGH ALOFT MOVES ACROSS THE NRN
PLAINS LOWERING OVERNIGHT LOWS CLOSER TO SEASONAL NORMS AFTER
GENERALLY MILD TEMPS EARLY THIS MORNING.

LONG TERM...
CHALLENGE THIS PERIOD CONTINUES TO REVOLVE AROUND A MOIST...BUT
WEAK UPPER TROF THAT WILL IMPACT THE REGION LATE IN THE WEEK
BEFORE THE PATTERN RETURNS TO A MORE TYPICAL LA NINA MODE.

AFTER THE STRONG CP FROPA EARLY THU MORNING...COOL SURFACE RIDGING
WILL INFILTRATE THE AREA AND DEEPEN IN ADVANCE OF THE APPROACHING
S/W TROF EXPECTED TO IMPACT THE CWA THU EVNG THROUGH FRI. THIS
TROF CURRENTLY LIES ABOUT 700 MILES OFF THE OREGON AND NOCAL
COASTLINES AND WILL BE CARRIED EAST WITHIN A RELATIVELY ZONAL
FLOW. ALTHOUGH THIS WAVE IS FORECAST TO MAINTAIN AN OPEN STRUCTURE
AND DEEPEN VERY LITTLE BEFORE EXITING THE REGION FRI EVNG...A
RESPECTABLE PLUME OF PACIFIC MOISTURE IS ALREADY OBSERVED
SPREADING EAST INTO THE FOUR CORNERS WITH PRECIP NOTED FARTHER
WEST IN THE LOWER ELEVATIONS OF CALIFORNIA. MODELS CONTINUE TO
SHOW THE USUAL INCONSISTENCIES FOR SUCH A DISTANT WAVE...THOUGH
VERY LITTLE CHANGE WAS INTRODUCED TO THE INHERITED FORECAST AS
THERE IS NO ONE MODEL THAT HAS OFFERED A CONSISTENT RUN-TO-RUN
OUTPUT. THEREFORE WE CONTINUE TO FAVOR THE HIGHEST POPS ACROSS
OUR NORTHWESTERN COUNTIES BEGINNING THU EVENING WHEN TOP-DOWN
MOISTENING SHOULD COMMENCE BEFORE SPREADING EAST OVERNIGHT THRU
FRI MORNING. POINT SOUNDINGS AREA WIDE CONTINUE TO FAVOR SNOW AS
THE PRIMARY PRECIP PHASE WITH THE EXCEPTION OF SOME -RA MIXING IN
OVER THE SOUTHERN ROLLING PLAINS FRI AFTERNOON. FORCING WITH THIS
EVENT IS NOT PARTICULARLY IMPRESSIVE AT ANY ONE LEVEL...THOUGH THE
LOWER AND MID LAYERS WILL PLAY HOST TO INCREASINGLY VEERED WIND
PROFILES/WAA COINCIDENT WITH SOME FRONTOGENETIC ASCENT IN THE WAKE
OF THE DISTANT COLD FRONT. HAVE KEPT SNOW TOTALS GENERALLY AROUND
2" ACROSS THE NORTH WITH MUCH LIGHTER AMOUNTS ELSEWHERE...THOUGH
ANY SLOWING OR DEEPENING OF THE TROF COULD ALTER THESE TOTALS IN
BOTH QUANTITY AND DISTRIBUTION.

DRY NWLY FLOW COMMENCES BEHIND FRIDAY/S DISTURBANCE BEFORE HEIGHTS
UNDERGO AMPLE GAINS THROUGH THE WEEKEND INTO NEXT WEEK IN RESPONSE
TO A POTENTIALLY STRONG L/W RIDGE UNFOLDING ALONG OR JUST EAST OF
THE ROCKIES. AFTER THE UNSEASONABLY COOL TEMPS FRI...IT APPEARS
THIS COLD DOME WILL SLOWLY OVERTURN THIS WEEKEND BEFORE ANOTHER
CP AIRMASS ARRIVES EARLY NEXT WEEK JUST DOWNSTREAM OF THE
FLOURISHING UPPER RIDGE AXIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  26  45  24  33 /   0   0  10  50  20
TULIA         77  25  45  25  32 /   0   0  10  50  40
PLAINVIEW     79  27  46  26  34 /   0   0   0  50  30
LEVELLAND     79  30  49  26  37 /   0   0   0  20  20
LUBBOCK       80  30  49  26  38 /   0   0   0  20  20
DENVER CITY   79  33  52  27  40 /   0   0   0  20  20
BROWNFIELD    80  31  50  28  40 /   0   0   0  20  20
CHILDRESS     81  27  47  28  38 /   0   0   0  30  40
SPUR          83  29  49  28  38 /   0   0   0  20  20
ASPERMONT     83  29  50  29  40 /   0   0   0  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>044.

&&

20
Hazardous weather outlook, Dec 15, 11:10 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 AM CST WED DEC 15 2010

TXZ021>044-161715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1110 AM CST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

WIDESPREAD CRITICAL WILL PERSIST OVER THE OUTLOOK AREA THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM CST.

NON PRECIPITATION

WESTERLY WINDS WILL BRIEFLY INCREASE TO SUSTAINED SPEEDS IN EXCESS
OF 30 MPH AT A FEW LOCATIONS OVER THE EXTREME SOUTHERN PANHANDLE
AND THE NORTHERN SOUTH PLAINS THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHARPLY COLDER TEMPERATURES WILL OVERSPREAD THE REGION THURSDAY
AND FRIDAY ALONG WITH THE THREAT OF WINTRY PRECIPITATION. LIGHT
SNOW ACCUMULATIONS WILL BE POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY PRIMARILY OVER THE EXTREME SOUTHERN PANHANDLE INTO THE
NORTHERN AND CENTRAL SOUTH PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lamb

When
December 15, 11:15 AM CST to 3:00 PM CST
Where
Lamb forecast zone
Reported by
Park/Forest Service
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Wildfire, Floyd

When
December 15, 3:10 PM CST to 6:00 PM CST
Where
Floyd forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266366, 266367.